Colorado, 2012Hail in Colorado, April 15, 2012
April 15, 2012 · NWS GJT · 1 event in 1 county or zone
Thunderstorms produced large hail in the Pagosa Springs area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail in the Pagosa Springs area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 15, 1:59 PM MST, 5 hours 1 minute earlier.
Area forecast discussion, Apr 15, 1:59 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
259 PM MDT SUN APR 15 2012
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 255 PM MDT SUN APR 15 2012
AREA OF LOW PRESSURE IS NOW WELL OUT INTO THE PLAINS WHILE
WRAPAROUND MOISTURE IS NOW BEING ACTED ON BY ATMOSPHERIC
INSTABILITY CAUSING PLENTY OF CONVECTION ACROSS ENTIRE CWA.
CROSS-SECTIONS CLEARLY SHOW AN UNSTABLE ATMOSPHERE WITH LAPSE
RATES ON THE ORDER OF 9 TO 10 C/KM BEING COMMON ACROSS UT/CO.
WHILE CAPE REMAINS LOW...ON THE ORDER OF 300 TO 400 J/KG...IT DOES
HIGHLIGHT THE INSTABILITY PRESENT THIS AFTERNOON. THE RADAR HAS LIT UP
OVER THE PAST HOUR OR SO WITH SOME LIGHTNING STRIKES WITHIN THE
DEEPER CONVECTION. FAVORABLE UPSLOPE WILL ALSO AID IN
CONVECTIVE DEVELOPMENT THIS AFTERNOON. SEVERAL SPOTTERS HAVE ALSO
REPORTED THUNDER WITH BRIEF HEAVY DOWNPOURS. THIS TREND WILL
CONTINUE FOR THE REMAINDER OF THE AFTERNOON WITH SOME AREAS SEEING A
THUNDERSTORM OR QUICK SHOWER WHILE OTHER AREAS JUST SEE LOW-MID LEVEL
CLOUDS MOVING OVERHEAD.
AS FAR AS HIGHLIGHTS ARE CONCERNED...WILL LEAVE THEM UP FOR NOW AS
A CONVECTIVE BURST COULD DROP A QUICK INCH OR TWO OF NEW SNOW IN
AS LITTLE AS AN HOUR FOR THE HIGHER ELEVATIONS. VALLEYS WILL SEE
SOME QUICK DOWNPOURS UNDER THE STRONGER CELLS. THIS ACTIVITY WILL
SLOW DOWN NEAR SUNSET AS ATMOSPHERE STABILIZES ONCE AGAIN. AT THIS
POINT...A VERY WEAK S/W WILL DROP DOWN FROM THE NW BUT ONLY LOOKS
TO AFFECT NORTHERN MTNS KEEPING LIGHT SNOW GOING UNTIL ABOUT DAYBREAK.
FOR MONDAY...IMPROVING CONDITIONS WILL BE FELT ACROSS THE CWA AS
HGT RISES INDICATE RIDGING BUILDING IN AND CLEARING SKIES. TEMPS
WILL ALSO START WARMING UP MONDAY AND CONTINUE THROUGH THE WEEK.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 255 PM MDT SUN APR 15 2012
MONDAY NIGHT THROUGH THURSDAY...A FAST FLAT FLOW DOMINATES THESE
PERIODS. MOISTURE REMAINS IN PLACE OVER THE NORTHERN HALF OF THE
FORECAST AREA AND TWO OPEN WAVES PASSING ON TUESDAY AND THURSDAY
WILL PRODUCE SHOWERS FAVORING THE MOUNTAINS OF NORTHWEST COLORADO.
THE THURSDAY TROUGH PASSAGE IS STRONGER AND LOOKS TO PRODUCE
SHOWERS DOWN INTO THE CENTRAL MOUNTAINS AND PERHAPS SOME LIGHT
NORTHERN VALLEY SHOWERS. SNOW LEVELS WILL BE NEAR 9KFT NORTH ON
TUESDAY DROPPING TO 8KFT WED NIGHT-THURSDAY. EXPECT A GENERAL
WARMING TREND THROUGH THESE PERIODS THOUGH WITH A DIP ON THURSDAY.
GUSTY WINDS EXPECTED LATE THURSDAY IN BETTER MIXING AND COOL
ADVECTION.
FRIDAY THROUGH SUNDAY...THE PATTERN AMPLIFIES. HIGH PRESSURE WILL
BLOSSOM OVER THE GREAT BASIN THEN BUILD OVER THE SPINE OF THE
ROCKIES BY SUNDAY. THIS WILL LIKELY PRODUCE MUCH ABOVE NORMAL
TEMPERATURES. MOISTURE IS STILL PROGGED TO REMAIN IN PLACE WITH
700MB SPECIFIC HUMIDITIES AT AROUND 4 G/KG ACROSS THE NORTH. THE
LATEST MODELS INDICATE THE RESULTING LATE DAY CONVECTION WILL
OVERCOME THE SUBSIDENCE INVERSION AND PRODUCE SOME MAINLY HIGH
MOUNTAIN WEEKEND SHOWERS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY NIGHT)
ISSUED AT 255 PM MDT SUN APR 15 2012
RAIN AND SNOW WILL CONTINUE THIS AFTERNOON INTO THIS EVENING AS
WRAPAROUND MOISTURE AND OROGRAPHICS KEEP PRECIPITATION GOING. SOME
RUMBLES OF THUNDER ARE ALSO POSSIBLE. FLUCTUATIONS FROM VFR DOWN
TO IFR HAVE BEEN OCCURRING MOST OF THE DAY AT TAF SITES AND
EXPECT THIS TO PERSIST THROUGH THIS EVENING. IN FACT...ALL TAF SITES
WILL SEE THESE FLUCTUATIONS UNDER HEAVIER SNOW/RAIN SHOWERS AND
LOW CIGS WITH A CHANCE FOR A BRIEF THUNDERSTORM. WILL KEEP MENTION OF
TSRA OUT OF TAFS FOR NOW AS PINNING DOWN THE TIMING WILL BE
DIFFICULT AT BEST BUT THE CHANCE DOES REMAIN. CONVECTION WILL DIE
DOWN AFTER SUNSET THOUGH LOW CLOUDS WILL HANG AROUND OVERNIGHT. BY
MONDAY MORNING...CONDITIONS WILL IMPROVE AS HIGH PRESSURE BUILDS
IN AND VFR MAKES A RETURN. MOUNTAINS WILL CONTINUE TO BE OBSCURED
THROUGH THE EARLY MORNING HOURS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ003-009-
012-017>019.
WINTER STORM WARNING UNTIL 6 AM MDT MONDAY FOR COZ004-010-013.
UT...NONE.
&&
SHORT TERM...TGR
LONG TERM...JOE
AVIATION...TGRHazardous weather outlook, Apr 15, 3:43 AM MST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 AM MDT SUN APR 15 2012
COZ001>014-017>023-UTZ022>025-027>029-161200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
443 AM MDT SUN APR 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF RAIN AND SNOW WILL FALL ACROSS MUCH OF EASTERN UTAH AND
WESTERN COLORADO THROUGH THIS EVENING. THE SNOW WILL BE HEAVY AT TIMES
OVER THE MOUNTAINS...WHERE WINTER STORM WARNINGS WILL CONTINUE.
TOTAL SNOWFALL ACCUMULATIONS APPROACHING A FOOT CAN BE EXPECTED
ABOVE 9000 FEET. ISOLATED THUNDERSTORMS CAN ALSO BE EXPECTED...ENHANCING
THE HEAVY SNOWFALL OVER THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WEAK WEATHER DISTURBANCE WILL BRING A SLIGHT CHANCE OF RAIN AND
SNOW SHOWERS TUESDAY AFTERNOON...WITH A STRONGER SYSTEM ARRIVING
THURSDAY THAT WILL BRING A CHANCE FOR MORE RAIN AND SNOW TO MUCH
OF THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Hail, Archuleta
- When
- April 15, 7:00 PM MST to 7:15 PM MST
- Where
- Archuleta County, 0.96 mi E of Pagosa Spgs to 2.34 mi ESE of Pagosa Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.271, -107.003
Large hail was reported and photographed by a person who also reported some graupel, wet snow and a little rain from the same storm cell.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Arkansas, April 15, 20121 death · $65,000 · EF1 · 4 events
- Tornadoes and Hail in Oklahoma, April 15, 2012$130,000 · EF1 · 14 events
- High Wind in Iowa, April 15, 2012$75,000 · 52 kt wind · 13 events
- Strong Wind in Wisconsin, April 15 to 16, 2012$28,000 · 28 events
- Strong Wind in Iowa, April 15, 2012$80,000 · 2 events
- Tornadoes and High Wind in Nebraska, April 15, 2012$60,000 · EF0 · 5 events
- Tornadoes in Nebraska, April 15, 2012$54,000 · EF0 · 2 events
- Hail in Texas, April 15, 2012$25,000 · 1.75 in hail · 6 events
- Damaging Wind in Arkansas, April 15, 2012$25,000 · 50 kt wind · 1 event
- Tornado and Hail in Minnesota, April 15, 2012EF0 · 13 events
- Flash Flood and Hail in Missouri, April 15, 2012$11,000 · 1.75 in hail · 10 events
- High Wind in South Dakota, April 15, 2012$5,000 · 57 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395884.